Texas, 2022

Damaging Winds in Texas, July 20, 2022

July 20, 2022 · NWS FWD · 7 events in 3 counties and zones

Another upper level disturbance rotated south through the region on the afternoon of July 20, igniting thunderstorms in several locations. Excessively hot conditions provided more than adequate instability for the production of severe downburst winds with several of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Another upper level disturbance rotated south through the region on the afternoon of July 20, igniting thunderstorms in several locations. Excessively hot conditions provided more than adequate instability for the production of severe downburst winds with several of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 20, 3:09 PM CST, 59 minutes earlier.

Area forecast discussion, Jul 20, 3:09 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
409 PM CDT Wed Jul 20 2022

...New Long Term...

.SHORT TERM... /Issued 140 PM CDT Wed Jul 20 2022/
/Through Thursday/

The showers and thunderstorms this morning have mostly dissipated,
but cloud cover hasn't been quite as extensive as anticipated.
This should allow ample surface heating this afternoon as skies
remain mostly sunny. High temperatures today will reach into the
103-109 degree range with heat index values running a few degrees
higher than actual temperatures.

A surface trough axis will slowly slide into Southern Oklahoma and
North Texas this evening as a disturbance at mid-levels rounds the
ridge displaced to our west. A few showers and isolated storms may
develop as early as this evening near the Red River, but most of
this activity should initially remain near and north of the
U.S. 380 corridor. However, as the trough sags further into North
Texas overnight, additional development of showers and
thunderstorms will occur in response to increasing lift and mid-
level instability. Coverage will likely peak in the few hours
before and after sunrise with this activity generally confined to
areas near and north of I-20. Lingering showers and
thunderstorms, in addition to dense cloud cover, should keep
temperatures quite a bit lower than the past few days, with highs
in the mid to upper 90s across North Texas. With that said, areas
that receive the most precipitation will likely see temperatures
even lower, but this will largely depend on both the location and
areal coverage of showers and storms tomorrow. With PWATs in
excess of 2" across much of North Texas, heavy rainfall may be
possible at times. Gusty winds and frequent lightning may also
accompany any of the stronger storms.

Across the rest of the forecast area, high temperatures should
reach 100-104 degrees on Thursday, as little cloud cover is
expected. Heat index values could also reach advisory criteria
and may warrant the issuance of a small Heat Advisory for portions
of Central/Southeast Texas. However, we'll hold off on any
issuance for now. With temperatures across the entire forecast
area expected to be below Excessive Heat Warning criteria tomorrow,
the warning should be allowed to expire on time this evening.

Barnes

&&

.LONG TERM... /NEW/
/Thursday Night through Wednesday/

With the upper ridge axis still displaced a bit to our west, we'll
hang on to some low storm chances mainly north of I-20 into
Thursday evening before most of the activity diminishes. As we
head into Friday, flow becomes a little more zonal across the
northern CONUS and our ridge axis will again spread back to the
east across the Southern Plains. This should end all of the rain
chances across the region and begin another period of above normal
temperatures after a slightly cooler Thursday. Highs on Friday
will top out around 101 degrees and continue to climb into early
next week across the region. Afternoon mixing should keep
dewpoints in the lower 60s across much of the area with heat
indices near the lower end of heat advisory criteria.

With the continued lack of rainfall, the dry conditions will
continue to foster favorable fire weather conditions through next
week.

Dunn

&&

.AVIATION... /Issued 140 PM CDT Wed Jul 20 2022/
/18Z TAFs/

The primary aviation concern this TAF cycle will be the
development of showers and thunderstorms tonight through Thursday
morning across D10. Showers and thunderstorms will likely develop
across portions of North Texas as early as this evening, but
shouldn't have any terminal impacts until late tonight and into
Thursday morning. Showers and storms should dissipate by mid-
morning, but we'll have to monitor the potential for any
additional development through tomorrow afternoon.

Otherwise, southerly winds will continue near 10-15 knots. A weak
boundary may drape itself across North Texas by tomorrow morning,
resulting in variable winds across D10. Some impacts could be
possible, as wind speeds are expected to be between 8-10 knots and
direction may vary out of the east to southwest. No wind shift
has been included in the TAF for now, but this will have to be
monitored in subsequent updates.

Barnes

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    83  99  82 101  80 /  30  40  10  10   0
Waco                79 102  79 101  78 /   5   5   5   5   0
Paris               78  96  76  99  75 /  30  30  10  20   5
Denton              80 100  79 101  77 /  30  40  10  10   5
McKinney            80  98  78  99  76 /  30  40  10  10   5
Dallas              83  98  82 101  81 /  30  30  10  10   5
Terrell             80  98  79 101  77 /  20  30  10  20   5
Corsicana           79 100  79 101  77 /  10  10   5  10   5
Temple              77 102  76 101  75 /   0   0   0   5   0
Mineral Wells       80 101  77 104  75 /  30  30  10   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Jul 20, 2:55 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
355 PM CDT Wed Jul 20 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
355 PM CDT Wed Jul 20 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

There is a slight chance of storms tonight generally near and north
of I-20. Gusty winds and frequent lightning will be possible with
the strongest storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight chance of storms on Thursday and Friday, with the
best chances near and north of I-20. A few storms may generate strong
wind gusts and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 20, 3:28 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
428 PM CDT Wed Jul 20 2022

TXZ091-092-202200-
Cooke TX-Montague TX-
428 PM CDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of southeastern
Montague and southwestern Cooke Counties through 500 PM CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Jo, and another just north of Muenster, both moving southeast at
10 mph.

HAZARD...Wind gusts of 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Muenster, St. Jo, Myra, Marysville, Bonita, and Forestburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3367 9776 3378 9751 3380 9726 3362 9726
      3351 9733 3347 9763
TIME...MOT...LOC 2127Z 336DEG 8KT 3364 9759

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Bonnette
Special weather statement, Jul 20, 4:03 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
503 PM CDT Wed Jul 20 2022

TXZ091-092-102-202230-
Cooke TX-Montague TX-Wise TX-
503 PM CDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of southeastern
Montague, northern Wise and southwestern Cooke Counties through 530
PM CDT...

At 501 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms from Runaway Bay to Alvord to Era. These storms
are nearly stationary.

HAZARD...Isolated wind gusts of 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alvord, Chico, Sunset, Forestburg, Runaway Bay and Lake Bridgeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3359 9733 3343 9731 3343 9738 3334 9761
      3316 9792 3342 9792 3358 9771
TIME...MOT...LOC 2201Z 345DEG 4KT 3336 9783

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Bonnette

The radar

The Dallas/Ft Worth radar (KFWS), 111 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cooke

When
July 20, 4:08 PM CST
Where
Cooke County, 0.9 mi SE of Freemound
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
33.560, -97.470

Fire and rescue reported minor damage with approximately 50 MPH thunderstorm wind gusts 5 miles north of Forestburg.

Thunderstorm Wind, Cooke

When
July 20, 4:25 PM CST
Where
Cooke County, 1.38 mi N of Muenster
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
33.670, -97.380

A social media report indicated large limbs and a few trees down just north of Muenster, TX.

Thunderstorm Wind, Wise

When
July 20, 4:36 PM CST
Where
Wise County, 2.31 mi E of Crafton
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.350, -97.860

Emergency management reported a house damaged by thunderstorm winds on CR 1770 northwest of Chico, TX. Multiple trees were also reported down on CRs 1591, 1770, and 1785.

Thunderstorm Wind, Cooke

When
July 20, 4:43 PM CST
Where
Cooke County, 0.9 mi SE of Lindsay
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.640, -97.220

Broadcast media reported a cattle trailer blown over and large trees snapped in Lindsay, TX.

Thunderstorm Wind, Wise

When
July 20, 5:00 PM CST
Where
Wise County, 2.41 mi WNW of Bridgeport Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
33.180, -97.870

A public report indicated major structural damage to a house in the 200 block of Runaway Bay Dr. Pictures from the media showed the front porch had collapsed; it was a tall, triangular, wooden frame.

Thunderstorm Wind, Cooke

When
July 20, 5:12 PM CST
Where
Cooke County, 0.69 mi S of Gainesville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.620, -97.150

Broadcast media reported structural damage to a Taco Bell in Gainesville, TX.

Thunderstorm Wind, Jack

When
July 20, 5:26 PM CST
Where
Jack County, 0.54 mi NW of Gibtown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.036, -97.956

Emergency management reported a barn blown down and trees down east of Perrin in rural southeast Jack County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045710, 1045711, 1045712, 1045713, 1045714, 1045715, 1045716.